MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0320
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00368.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an arteriovenous malformation (avm) using ruby coils.During the procedure, the physician successfully placed several penumbra coils in the target vessel using a px slim delivery microcatheter (px slim).While advancing another ruby coil through its introducer sheath, the physician felt resistance and was unable to advance the ruby coil out of its introducer sheath into the microcatheter.The ruby coil was therefore removed and was not used in the procedure.The physician then attempted to advance another ruby coil; however, the same issue occurred.This ruby coil was also removed and was not used in the procedure.The procedure was completed using additional ruby coils and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 39.0, 77.0, and 122.0 cm from the proximal end.The pusher assembly was fractured approximately 124.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The pull wire was advanced distal to the distal detachment tip.Conclusions: evaluation of the first returned ruby coil revealed that the pusher assembly was fractured.If the device is forcefully advanced against resistance, damage such as a kinked pusher assembly may occur.If the kinked pusher assembly is subsequently manipulated, the kink may worsen to a fracture.In addition, the forceful advancement against resistance likely contributed to the pull wire protruding distal to the ddt.The root cause of the initial resistance could not be determined.The px slim identified in the complaint was not returned to penumbra for evaluation.Evaluation of the second returned ruby coil revealed that the embolization coil winds were offset along the length of the coil within its introducer sheath.If the ruby coil is forcefully advanced against resistance, damage such as offset coil winds may occur.Resistance was encountered while attempting to advance the ruby coil out of its introducer sheath during the functional test and the ruby coil could not be advanced any further.The root cause of the initial resistance could not be determined.The px slim identified in the complaint was not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00368.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8376367
Report Number3005168196-2019-00369
Device Sequence Number2198679
Product Code HCG
UDI-Device Identifier00814548012834
UDI-Public00814548012834
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2025
Device Catalogue NumberRBY2C0320
Device Lot NumberF77910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/29/2019
Supplement Date Received by Manufacturer04/08/2019
Initial Report FDA Received Date02/27/2019
Supplement Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005